[Malignant hyperthermia and sevoflurane--a case report].Anasthesiol Intensivmed Notfallmed Schmerzther. 1997 Oct; 32(10):641-4.AI
The authors report on a course of malignant hyperthermia (MH) in an almost 5-years old boy. In the past, he had been anaesthetized two times with halothane without complications. The causative triggering agent was sevoflurane, a new user-friendly substance for paediatric anaesthesia. Forty five minutes after induction of anaesthesia he developed symptoms of a MH-crisis with increase in endexspiratory CO2 up 87 mmHg and followed by an increase in heart rate up to 160 beats/minute. The blood gas analysis showed a respiratory and metabolic acidosis. The timely administration of dantrolene rapidly reversed the life-threatening signs and prevent progression of the disease. It is apparent that monitoring of endtidal carbon dioxide by means of capnometry is of crucial importance in detecting MH at an early stage, and appropriate treatment is being instituted more promptly. By such early recognition, and treatment with dantrolene, we can reasonably except a further decrease in mortality and morbidity of this enigmatic disorder.